Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Onkologie. 2010;33(6):321-3. doi: 10.1159/000313680. Epub 2010 May 11.

Osteonecrosis of the jaw after a single bisphosphonate infusion in a patient with metastatic renal cancer treated with sunitinib.

Author information

  • 1Academic Department of Medical Oncology, Castle Hill Hospital, Cottingham, Hull and East Yorkshire Hospitals NHS Trust, United Kingdom. geothb@yahoo.gr

Abstract

BACKGROUND:

Osteonecrosis of the jaw (ONJ) is recognised as an important adverse effect of intravenous bisphosphonates. Recent reports have suggested that antiangiogenic agents may promote the development of this condition.

CASE REPORT:

We report a case of ONJ occurring within days after the first infusion of zoledronic acid in a patient being treated with sunitinib for metastatic renal cancer. No dental procedure contributed to the occurrence of ONJ. The patient had previously experienced oral mucositis caused by sunitinib. ONJ improved with conventional oral hygiene measures, zoledronic acid discontinuation, and hyperbaric oxygen treatment.

CONCLUSIONS:

Sunitinib-induced mucosal injury and inhibition of angiogenic signalling pathways, also involved in bone repair and remodelling, may have precipitated the phenomenon. A possible synergistic effect may need to be increasingly addressed in the clinical setting since the concomitant use of sunitinib with bisphosphonates is becoming common.

Comment in

PMID:
20523097
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for S. Karger AG, Basel, Switzerland
    Loading ...
    Write to the Help Desk